Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 243, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 8:43 PM EDT for Brown County, Clinton County, Highland County, Ohio. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 8:43 PM EDT (00:43 UTC)
- Expired
- Oct 24, 2001, 9:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Brown County, OH, Clinton County, OH, Highland County, OH
The radar
The Cincinnati radar (KILN), 27 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 8:59 PM EDT | Thunderstorm Wind 60 M | Wilmington, OH | A measured 69 mph gust occurred at the Wilmington National Weather Service office. Strong winds tore a roof off of a house in Sabina. The roofs of two houses were torn off in the vicinity of route 730 southwest of Wilmington. Trees were blown down in the Blan |
| Oct 24, 9:15 PM EDT | Thunderstorm Wind 50 E | Hillsboro, OH | Trees and powerlines were blown down in town. |
| Oct 24, 9:20 PM EDT | Thunderstorm Wind 50 E | Sardinia, OH | Numerous trees were downed across the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
729 WUUS51 KILN 250044 SVRILN OHC015-027-071-250130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 843 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN OHIO... HIGHLAND COUNTY IN OHIO... BROWN COUNTY IN OHIO... * UNTIL 930 PM EDT... * AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF WILMINGTON TO 14 MILES WEST OF MOUNT ORAB...MOVING EAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ABERDEEN... BLANCHESTER... GEORGETOWN... LYNCHBURG... MOUNT ORAB... NEW VIENNA... RIPLEY... SABINA... SARDINIA... WILMINGTON... THIS IS A VERY DANGEROUS STORM WITH A HISTORY OF PRODUCING DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:00 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 24, 6:00 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 600 PM EDT WED OCT 24 2001 WILL UPDATE TO ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF THE TRI-STATE...MAINLY FOR COUNTIES IN IMMEDIATE CVG AREA ALONG OHIO RIVER AND SE IND. THREE HOUR FLOOD GUIDANCE IS AROUND AN INCH FOR MUCH OF THIS AREA AND UPSTREAM VALUES OF ONE AND STP FORM IND AND IWX WOULD SUGGEST THAT WELL GET THIS. ONLY FLY IN OINTMENT WOULD BE SPEED OF THE LINE MOVING THROUGH...BUT GROUND IS QUITE SATURATED ATTM AND ANY RAIN WOULD BE NEAR TOTAL RUNOFF. ...3PM DISCUSSION... SURFACE ANALYSIS INDICATES STRONG POSITIVELY TILTED COLD FRONT OVER EASTERN IL WITH WARM FRONT ENTERING THE TRI-STATE. SATELLITE IMAGERY INDICATES PLENTY BREAKS IN THE WARM SECTOR WITH TDS INTO THE UPPER 60S. COMPLICATED FORECAST SO WILL JUST HIT THE HIGHLIGHTS AND HAVE ZONES READY EARLY. POSITIVELY TILTED COLD FRONT WILL BECOME NEGATIVELY TILTED THIS EVENING AND BLAST ACROSS THE FA. CAPE VALUES ARE EXPECTED TO BE 1000 TO 2000 J/KG WITH HELICITIES IN EXCESS OF 300 M2/S2. AS A RESULT BULK RICHARDSON IS VERY FAVORABLE IN THE TEENS. WILL HIT EVENING THROUGH MIDNIGHT HARD WITH SEVERE WORDING EXPECT SPC TO ISSUE A BOX OVER WESTERN OHIO LATTER THIS AFTERNOON WITH DEVELOPMENT IN THE WARM SECTOR AND PASSAGE OF COLD FRONT. SKIES WILL CLEAR RAPIDLY FROM WEST TO EAST OVER FA. WINDS WILL BE 20 TO 30 MPH WITH SOME 40 MPH GUSTS THURSDAY. THERE IS POTENTIAL FOR THEM TO BE STRONGER WHICH COULD PUSH INTO WIND ADVISORY BUT WILL LET LATTER SHIFTS DEAL WITH IT. WILL KEEP MENTION OF RAIN AND SNOW ACROSS THE NORTH ON FRIDAY THRU SATURDAY BUT WILL DRY OUT THE SOUTH EXCEPT FRIDAY NIGHT. FWC LOOKS RESPECTABLE FOR THE FIRST 3 PERIODS BUT WENT SIGNIFICANTLY COLDER...CLOSER TO MAV...FOR THE 4TH PERIOD. .ILN...FLASH FLOOD WATCH INZ073>075-080 KYZ089>093 OHZ077-078. FRANKS
In the hours before
Local storm report, Oct 24, 8:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
835 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 10 NE VERSAILLES IN WIND DAMAGE
10/24/01 RIPLEY TREES DOWNED ALL ACROSS
NORTHERN RIPLEY COUNTY.
0747 PM MILAN IN WIND DAMAGE
10/24/01 RIPLEY ROOF BLOWN OFF A HOUSE.
0800 PM GREENVIILLE OH WIND DAMAGE
10/24/01 DARKE TREES DOWNED.
0800 PM COUNTYWIDE IN WIND DAMAGE
10/24/01 DEARBORN TREES DOWNED
0805 PM VEVAY IN WIND DAMAGE
10/24/01 SWITZERLAND 2 TREES DOWNED.
0811 PM CVG ASOS KY 60 MPH TSTM WIND GUST
10/24/01 BOONE WIND GUST TO 52 KNOTS
0820 PM COUNTYWIDE OH MPH TSTM WIND GUST
10/24/01 BUTLER NUMEROUS TREES BLOWN DOWN.
0808 PM HOUSTON OH .88 INCH HAIL
10/24/01 SHELBY
0830 PM COUNTYWIDE OH WIND DAMAGE
10/24/01 MIAMI NUMEROUS TREES BLOWN DOWNLocal storm report, Oct 24, 8:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM COLD SPRING KY MPH TSTM WIND GUST
10/24/01 CAMPBELL LARGE LIMBS BLOWN DOWN.
SPOTTER ESTIMATED WINDS OF
50 KNOTS.
0835 PM MAINEVILLE OH MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY SPOTTER.
0837 PM LEBANON OH MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY OFF DUTY NWS
EMPLOYEELocal storm report, Oct 24, 8:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM COLD SPRING KY 58 MPH TSTM WIND GUST
10/24/01 CAMPBELL LARGE LIMBS BLOWN DOWN.
SPOTTER ESTIMATED WINDS OF
50 KNOTS.
0835 PM MAINEVILLE OH 60 MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY SPOTTER.
0837 PM LEBANON OH 60 MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY OFF DUTY NWS
EMPLOYEEThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:02 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 58 min |
| Oct 24, 8:04 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 41 min |
| Oct 24, 8:11 PM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery | 49 min |
| Oct 24, 8:23 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 52 min |
| Oct 24, 8:28 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 47 min |
| Oct 24, 8:30 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 45 min |
| Oct 24, 8:36 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 39 min |
| Oct 24, 8:36 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 39 min |
| Oct 24, 9:02 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 43 min |
| Oct 24, 9:04 PM EDT | Severe Thunderstorm Warning | ILN | Madison, Union | 41 min |
| Oct 24, 9:15 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway, Ross | 45 min |
| Oct 24, 9:18 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 57 min |
| Oct 24, 9:22 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 38 min |
| Oct 24, 9:33 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 57 min |
| Oct 24, 9:55 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Licking | 50 min |
| Oct 24, 9:59 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Scioto | 46 min |
| Oct 24, 10:01 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 29 min |
| Oct 24, 10:04 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.